The serotonin syndrome is a life-threatening adverse drug reaction resulting from excess serotonergic agonism due to interactions between multiple drugs, poisoning, or less commonly due to therapeutic action of a single drug. The central triad of features in serotonin syndrome are altered mental state, autonomic hyperactivity, and neuromuscular abnormalities in the context of a patient with new/altered serotonergic therapy, although not all these features are consistently present in all patients. The severity of serotonin syndrome can be assessed clinically based on the number and severity of features. Severe serotonin syndrome warrants more careful management on a high-dependency unit. In case of temperature exceeding 38.5°C, urgent cooling measures and sedation should be employed, progressing to rapid sequence intubation and paralysis if cooling measures are ineffective.
- Drug interactions
- Drug-Related Side Effects and Adverse Reactions
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Competing interests None declared. Refer to the online supplementary files to view the ICMJE form(s).
Provenance and peer review Commissioned; externally peer reviewed.
Supplemental material This content has been supplied by the author(s). It has not been vetted by BMJ Publishing Group Limited (BMJ) and may not have been peer-reviewed. Any opinions or recommendations discussed are solely those of the author(s) and are not endorsed by BMJ. BMJ disclaims all liability and responsibility arising from any reliance placed on the content. Where the content includes any translated material, BMJ does not warrant the accuracy and reliability of the translations (including but not limited to local regulations, clinical guidelines, terminology, drug names and drug dosages), and is not responsible for any error and/or omissions arising from translation and adaptation or otherwise.